|Anti-seizure medication and HIV
Jun 17, 2009
Thank you for being there for me. I was diagnosed with HIV a year ago and my numbers have been decent. They are as follows: July 2008: CD4/499, Viral Load/52900 Sept 2008: CD4/497, Viral Load/42000 Mar 2009: CD4/449, Viral Load/67900 Up till now, I have not had to take medicine. As listed above, I had a viral load of 67000 in March of 2009. In April of 2009, a doctor prescribed me Lamictal, an anti seizure medication, in order to treat mild bi polar disorder. I experienced a range of strange side effects and returned to the doctor. Upon deeper researching of the side effects, my doctor discovered that Lamictal should not be given to patients with HIV. I had blood work done immediately after. Remember that in March of 2009 my numbers were CD4/449, Viral Load/67900. In May of 2009 (two months later), my viral load had sky rocketed to 1,752,534! This is not consistent with the progression of my HIV as evident in the numbers provided. Something seems to have altered my numbers dramatically. My CD4 count went up as well to 537. My interpretation is that the CD4 count went up because my body was attempting to counter-act the effects of a huge viral load increase. I have researched HIV related statistics online and it seems as though individuals with a viral load of approx. 2,000,000 have had the virus for the better part of 6 to 12 years! This substantial increase in such a short amount of time is alarming! I have been told that individuals that are HIV positive can take Lamictal but, I am wondering if these individuals typically take it after they are on anti-viral medication. I have researched Lamictal and have come across information that suggests that Lamictal can definitely affect the blood and immune system. Is it possible that Lamictal caused my Viral Load to soar to such astonishingly high levels? If not, is such a dramatic increase in Viral load at all normal and if not, what could have caused this? I have been very healthy since diagnosed and have done nothing out of the norm besides taking this medication. Also, why was the doctor inclined to take me off of Lamictal?
Response from Dr. Sherer
You are right to think that a sudden and unexplained rise in your CD4 cell count is an important event that merits a search for reasonable explanations by you and your doctor. Though I admire your efforts to learn as much as possible about HIV and Lamictal on your own, and to speculate on the reasons for that single viral load value, I encourage you to work with your doctor to answer that question. Your doctor may well have information about your individual case that contributes to understanding the viral load rise, but I can offer some suggestions.
For example, you and your doctor can establish that this viral load result was not a laboratory error by repeating the test. As you point out, it is somewhat at odds with the rising CD4 cell count. You can also review both the CD4 count and percentage to help to judge whether the CD4 cell counts are consistent.
The anti-convulsants known to interact in clinically important ways with antiretrovirals are carbamazepine, phenytoin, and phenobarbitol; lamictal interactions are not known to require dose alterations, not to require discontinuation. However, you are not on ART drugs, and so that is not a concern. I found two studies of Lamictal in HIV-infected patients for peripheral neuropathy with no reported difference in side effects compared to placebos. I have no explanation for the reason that your doctor felt that Lamictal should not be used in your situation; you will have to ask him or her that question.
A common error is to try to relate the level of viral load or CD4 cell count to a specific time line, or time range, in your case. I don't know where you got the impression that a viral load of 2,000,000 implies infection 'for 6-12 years'. A small proportion of people with HIV will have a very viral load of that magnitude that persists, i.e. that becomes the 'viral set point', in which case the time frame could be start as early as 6 months following infection. Because of the range of viral load levels in a population, there is no reliable way to credibly link a viral load level with the duration of infection in a single individual.
Finally, there are a number of reasons that you might have a jump in your viral load, if you and your doctor find this result to persist. Another viral infection, for example, can cause a rise in viral load, as can other new medical conditions. Or this may represent an acceleration of your HIV infection, and may prompt you and your doctor to start ART medication. That would be my recommendation.
As above, I encourage you to take these suggestions to your next visit and talk all of this through with your doctor.
- How Do You Test For HIV And How Fast Are The Results?
- How To Treat Diarrhea When You Are Hiv Positive?
- If I Have Seborrheic Dermatitis Do I Have Hiv?
- Can HIV Be Transmitted Through Touching Penis?
- Can You Catch AIDS From Cut In Mouth?
- Can You Contract AIDS From Having Sex During Period?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.